Allergic Reaction Sidelines Miley Cyrus-Updated

Miley Cyrus had to cancel her Bangerz concert in Kansas City last night when she was hospitalized for a “severe allergic reaction.”

Miley tweeted the above picture with the caption: “Mr. Octopussy & some amazing Drs are taking good care of me” and apologized to her disappointed fans:

“Kansas I promise I’m as [heartbroken] as you are. I wanted so badly 2 b there 2night. Not being with yall makes me feel s––––––– than I already do”

It is believed that the allergic reaction is due to an antibiotic that Miley was taking. Which antibiotic and why she was taking it was not released, although over the past few days Miley has tweeted about a sore throat, cough and fever. It’s now reported that Miley had a sinus infection and that the antibiotic she was taken is called Cephalexin (Brand name: Keflex). Cephalexin is a first-generation cephalosporin antibiotic. It is an orally administered agent that has antimicrobial activity against gram positive bacteria including Staphylococcus Aureus and Streptococcus. Cefalexin is used to treat a number of infections including ear infections, respiratory infections caused by strep organisms, bone infections, cellulitis and urinary tract infections.

Miley will also be missing her show in St. Louis, as doctors will not be discharging her today. Miley’s been forced to cancel the rest of her US Bangerz Tour. So far, the European portion of the tour is still on.

What is an allergic drug reaction?

A drug allergy occurs when your immune system reacts abnormally to a medication. Almost any medication, including over-the-counter medications, can cause a drug reaction. A drug reaction can occur at any time, even with drugs that you have previously taken without incidence.

It should be noted that most reactions caused by drugs are not truly an allergic reaction. These non-allergic reactions have many of the same symptoms which can make it difficult to discide whether a particular reaction is allergic or not. Non-allergic reactions, such as Stevens-Johnson Syndrome can be severe and life-threatening.

A true allergic reaction to a drug is a two-step process:

allergic-reaction Step 1:

The first time you are exposed to a medication, your immune system makes specific immunoglobulin E (IgE) antibodies to that allergen. IgE antibodies circulate through your blood and attach to types of immune cells called mast cells and basophils. Mast cells are found in all body tissues, especially in your nose, throat, lungs, skin, and GI (gastrointestinal) tract. Basophils are found in your blood and also in tissues that have become inflamed because of an allergic reaction.

Step 2:

The next time you are exposed to the same medication, the allergen binds to the IgE antibodies that are attached to the mast cells and basophils. The binding signals the cells to release massive amounts of chemicals such as histamine.

Depending on the tissue in which they are released, these chemicals will cause you to have various symptoms of drug allergy. The symptoms can range from mild to severe. A severe allergic reaction can include a potentially life-threatening reaction called anaphylaxis (see below).

What are the symptoms of an allergic drug reaction?

The most common symptoms of a drug allergy include:peanut-allergy

  •    Hives
  •    Itching of the skin or eyes (common)
  •    Skin rash (common)
  •    Swelling of the lips, tongue, or face
  •    Wheezing

Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include anticonvulsants, iodine containing x-ray contrast dyes, and sulfa drugs.

What is anaphylaxis?

Anaphylaxis is a serious allergic reaction that involves more than one organ system (for example, skin and respiratory tract and/or gastrointestinal tract). It can begin very rapidly and can cause death.

The leading cause of anaphylaxis is food allergy, especially allergy to peanut and tree nuts. However, medications like penicillin, insect stings, and latex can also cause an allergic reaction that leads to anaphylaxis. Anaphylaxis includes a wide range of symptoms that can include:

Signs_and_symptoms_of_anaphylaxis

Symptoms can begin within several minutes to several hours after exposure to the allergen. Sometimes the symptoms go away, only to return later—anywhere from 8 to 72 hours later. When you begin to experience symptoms, seek immediate medical attention because anaphylaxis can be life-threatening.

How are allergic drug reactions treated?

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  •     Antihistamines to relieve symptoms such as rash, hives, and itching
  •     Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  •     Corticosteroids (by mouth, IV or applied to the skin)
  •     Epinephrine by injection to treat anaphylaxis

The offending medication and similar drugs should be avoided. Make sure all your health care providers know about any drug allergies that you have.
medic alert
A Medic-Alert bracelet may be recommended. A physician may also give you a prescription for an epi-pen, which is used in emergencies to treat very serious allergic reactions to insect stings/bites, foods, drugs, or other substances. The active ingredient, epinephrine,  acts quickly to improve breathing, stimulate the heart, raise a dropping blood pressure, reverse hives, and reduce swelling of the face, lips, and throat.

 

Michele R. Berman, M.D. was Clinical Director of The Pediatric Center, a private practice on Capitol Hill in Washington, D.C. from 1988-2000, and was named Outstanding Washington Physician by Washingtonian Magazine in 1999. She was a medical internet pioneer having established one of the first medical practice websites in 1997. Dr. Berman also authored a monthly column for Washington Parent Magazine.

Leave a Reply

Your email address will not be published. Required fields are marked *

Real Time Analytics Google Analytics Alternative